Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 

 

From vanishing theorems to estimating theorems: the Bochner technique revisited


Author: Pierre H. Bérard
Journal: Bull. Amer. Math. Soc. 19 (1988), 371-406
MSC (1985): Primary 58G30, 53C20; Secondary 58G11, 58E99
MathSciNet review: 956595
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • Toshiaki Adachi and Toshikazu Sunada, Energy spectrum of certain harmonic mappings, Compositio Math. 56 (1985), no. 2, 153–170. MR 809864
  • Thierry Aubin, Nonlinear analysis on manifolds. Monge-Ampère equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 252, Springer-Verlag, New York, 1982. MR 681859
  • Thierry Aubin, Équations différentielles non linéaires et problème de Yamabe concernant la courbure scalaire, J. Math. Pures Appl. (9) 55 (1976), no. 3, 269–296. MR 0431287
  • Catherine Bandle, Isoperimetric inequalities and applications, Monographs and Studies in Mathematics, vol. 7, Pitman (Advanced Publishing Program), Boston, Mass.-London, 1980. MR 572958
  • Christophe Bavard and Pierre Pansu, Sur le volume minimal de 𝑅², Ann. Sci. École Norm. Sup. (4) 19 (1986), no. 4, 479–490 (French). MR 875084
  • Pierre H. Bérard, Lectures on spectral geometry, 15^{𝑜} Colóquio Brasileiro de Matemática. [15th Brazilian Mathematics Colloquium], Instituto de Matemática Pura e Aplicada (IMPA), Rio de Janeiro, 1985. Some aspects of direct problems in spectral geometry; With an appendix by Gérard Besson; With a bibliography by Bérard and M. Berger. MR 812648
  • [Bé-Be] P. Bérard and G. Besson, Integral bounds for some geometric invariants via the Bochner technique, Prépublication de l'Institut Fourier n°78, Grenoble, 1987.
  • [Bé-Ber] P. Bérard and M. Berger, Le spectre d'une variété riemannienne en 1982, Spectra of Riemannian Manifolds, Kaigai Publ., 1983, pp. 139-194, or [Bé, Appendix B].
  • P. Bérard, G. Besson, and S. Gallot, Sur une inégalité isopérimétrique qui généralise celle de Paul Lévy-Gromov, Invent. Math. 80 (1985), no. 2, 295–308 (French). MR 788412, 10.1007/BF01388608
  • P. Bérard and S. Gallot, Inégalités isopérimétriques pour l’équation de la chaleur et application à l’estimation de quelques invariants, Goulaouic-Meyer-Schwartz seminar, 1983–1984, École Polytech., Palaiseau, 1984, pp. Exp. No. 15, 35 (French). MR 811658
  • Pierre Bérard and Sylvestre Gallot, Remarques sur quelques estimées géométriques explicites, C. R. Acad. Sci. Paris Sér. I Math. 297 (1983), no. 3, 185–188 (French, with English summary). MR 725402
  • Pierre Bérard and Daniel Meyer, Inégalités isopérimétriques et applications, Ann. Sci. École Norm. Sup. (4) 15 (1982), no. 3, 513–541 (French). MR 690651
  • Marcel Berger, Paul Gauduchon, and Edmond Mazet, Le spectre d’une variété riemannienne, Lecture Notes in Mathematics, Vol. 194, Springer-Verlag, Berlin-New York, 1971 (French). MR 0282313
  • S. Bochner, Vector fields and Ricci curvature, Bull. Amer. Math. Soc. 52 (1946), 776–797. MR 0018022, 10.1090/S0002-9904-1946-08647-4
  • K. Yano and S. Bochner, Curvature and Betti numbers, Annals of Mathematics Studies, No. 32, Princeton University Press, Princeton, N. J., 1953. MR 0062505
  • Jean-Pierre Bourguignon, Formules de Weitzenböck en dimension 4, Riemannian geometry in dimension 4 (Paris, 1978/1979) Textes Math., vol. 3, CEDIC, Paris, 1981, pp. 308–333 (French). MR 769143
  • [Bu-Ka] P. Buser and M. Karcher, Gromov's almost flat manifolds, Astérisque, 81, Soc. Math. France, Paris, 1981.
  • Isaac Chavel, Riemannian geometry, 2nd ed., Cambridge Studies in Advanced Mathematics, vol. 98, Cambridge University Press, Cambridge, 2006. A modern introduction. MR 2229062
  • Jeff Cheeger and David G. Ebin, Comparison theorems in Riemannian geometry, North-Holland Publishing Co., Amsterdam-Oxford; American Elsevier Publishing Co., Inc., New York, 1975. North-Holland Mathematical Library, Vol. 9. MR 0458335
  • [Co] G. Courtois, in preparation, 1986.
  • Christopher B. Croke, Some isoperimetric inequalities and eigenvalue estimates, Ann. Sci. École Norm. Sup. (4) 13 (1980), no. 4, 419–435. MR 608287
  • Jean-Pierre Demailly, Champs magnétiques et inégalités de Morse pour la 𝑑”-cohomologie, C. R. Acad. Sci. Paris Sér. I Math. 301 (1985), no. 4, 119–122 (French, with English summary). MR 799607
  • Jozef Dodziuk, Vanishing theorems for square-integrable harmonic forms, Proc. Indian Acad. Sci. Math. Sci. 90 (1981), no. 1, 21–27. MR 653943, 10.1007/BF02867014
  • J. Eells, Elliptic operators on manifolds, Complex analysis and its applications (Lectures, Internat. Sem., Trieste, 1975) Internat. Atomic Energy Agency, Vienna, 1976, pp. 95–152. MR 0482861
  • James Eells and Luc Lemaire, Selected topics in harmonic maps, CBMS Regional Conference Series in Mathematics, vol. 50, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1983. MR 703510
  • [El] A. El Soufi, Thèse de 3e cycle, Université de Grenoble, 1982.
  • Sylvestre Gallot, Inégalités isopérimétriques, courbure de Ricci et invariants géométriques. I, C. R. Acad. Sci. Paris Sér. I Math. 296 (1983), no. 7, 333–336 (French, with English summary). MR 697966
  • [Ga2] S. Gallot, A Sobolev inequality and some geometric applications, Spectra of Riemannian Manifolds, Kaigai Publ., 1983, pp. 45-55.
  • [Ga3] S. Gallot, Bornes universelles pour des invariants géométriques, Séminaire Théorie Spectrale et Géométrie (Chambéry-Grenoble 1982-1983), Publications de l'Institut Fourier, Grenoble.
  • S. Gallot and D. Meyer, Opérateur de courbure et laplacien des formes différentielles d’une variété riemannienne, J. Math. Pures Appl. (9) 54 (1975), no. 3, 259–284 (French). MR 0454884
  • [Gam1] N. Gamara, Thèse de 3e cycle, Université de Savoie, Chambéry, 1983.
  • Najoua Abdelmoula, Symétrisation d’inéquations élliptiques et applications géométriques, Math. Z. 199 (1988), no. 2, 181–190 (French). MR 958647, 10.1007/BF01159651
  • David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, Springer-Verlag, Berlin-New York, 1977. Grundlehren der Mathematischen Wissenschaften, Vol. 224. MR 0473443
  • Michael Gromov, Curvature, diameter and Betti numbers, Comment. Math. Helv. 56 (1981), no. 2, 179–195. MR 630949, 10.1007/BF02566208
  • [Gr2] M. Gromov, P. Levy's isoperimetric inequality, Preprint, Inst. Hautes Etudes Sci., 1980.
  • Mikhael Gromov, Structures métriques pour les variétés riemanniennes, Textes Mathématiques [Mathematical Texts], vol. 1, CEDIC, Paris, 1981 (French). Edited by J. Lafontaine and P. Pansu. MR 682063
  • Mikhael Gromov and H. Blaine Lawson Jr., Positive scalar curvature and the Dirac operator on complete Riemannian manifolds, Inst. Hautes Études Sci. Publ. Math. 58 (1983), 83–196 (1984). MR 720933
  • H. Hess, R. Schrader, and D. A. Uhlenbrock, Kato’s inequality and the spectral distribution of Laplacians on compact Riemannian manifolds, J. Differential Geom. 15 (1980), no. 1, 27–37 (1981). MR 602436
  • Nigel Hitchin, Harmonic spinors, Advances in Math. 14 (1974), 1–55. MR 0358873
  • Dominique Hulin, Pinching and Betti numbers, Ann. Global Anal. Geom. 3 (1985), no. 1, 85–93. MR 812314, 10.1007/BF00054492
  • Jerry L. Kazdan, Positive energy in general relativity, Bourbaki Seminar, Vol. 1981/1982, Astérisque, vol. 92, Soc. Math. France, Paris, 1982, pp. 315–330. MR 689537
  • Shoshichi Kobayashi and Katsumi Nomizu, Foundations of differential geometry. Vol. II, Interscience Tracts in Pure and Applied Mathematics, No. 15 Vol. II, Interscience Publishers John Wiley & Sons, Inc., New York-London-Sydney, 1969. MR 0238225
  • [La] B.-H. Lawson, Theory of gauge fields in four-manifolds, CBMS Regional Conf. Ser. in Math., no. 58, Amer. Math. Soc. Providence, R. I., 1984.
  • Peter Li, On the Sobolev constant and the 𝑝-spectrum of a compact Riemannian manifold, Ann. Sci. École Norm. Sup. (4) 13 (1980), no. 4, 451–468. MR 608289
  • André Lichnerowicz, Spineurs harmoniques, C. R. Acad. Sci. Paris 257 (1963), 7–9 (French). MR 0156292
  • Daniel Meyer, Sur les variétés riemanniennes à opérateur de courbure positif, C. R. Acad. Sci. Paris Sér. A-B 272 (1971), A482–A485 (French). MR 0279736
  • Daniel Meyer, Un lemme de géométrie hilbertienne et des applications à la géométrie riemannienne, C. R. Acad. Sci. Paris Sér. I Math. 295 (1982), no. 7, 467–469 (French, with English summary). MR 683666
  • [Me3] D. Meyer, Work in progress, 1986.
  • Mario J. Micallef and John Douglas Moore, Minimal two-spheres and the topology of manifolds with positive curvature on totally isotropic two-planes, Ann. of Math. (2) 127 (1988), no. 1, 199–227. MR 924677, 10.2307/1971420
  • John Douglas Moore, On stability of minimal spheres and a two-dimensional version of Synge’s theorem, Arch. Math. (Basel) 44 (1985), no. 3, 278–281. MR 784099, 10.1007/BF01237864
  • [Pa] P. Pansu, Dégénérescence des variétés riemanniennes, Séminaire Bourbaki, Exposé 618, Novembre, 1983.
  • Michael Reed and Barry Simon, Methods of modern mathematical physics. IV. Analysis of operators, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1978. MR 0493421
  • Steven Rosenberg, Semigroup domination and vanishing theorems, Geometry of random motion (Ithaca, N.Y., 1987) Contemp. Math., vol. 73, Amer. Math. Soc., Providence, RI, 1988, pp. 287–302. MR 954646, 10.1090/conm/073/954646
  • Takashi Sakai, Comparison and finiteness theorems in Riemannian geometry, Geometry of geodesics and related topics (Tokyo, 1982) Adv. Stud. Pure Math., vol. 3, North-Holland, Amsterdam, 1984, pp. 125–181. MR 758652
  • Richard Schoen and Shing Tung Yau, Complete three-dimensional manifolds with positive Ricci curvature and scalar curvature, Seminar on Differential Geometry, Ann. of Math. Stud., vol. 102, Princeton Univ. Press, Princeton, N.J., 1982, pp. 209–228. MR 645740
  • Bernard Shiffman and Andrew John Sommese, Vanishing theorems on complex manifolds, Progress in Mathematics, vol. 56, Birkhäuser Boston, Inc., Boston, MA, 1985. MR 782484
  • Yum Tong Siu, Some recent results in complex manifold theory related to vanishing theorems for the semipositive case, Workshop Bonn 1984 (Bonn, 1984) Lecture Notes in Math., vol. 1111, Springer, Berlin, 1985, pp. 169–192. MR 797421, 10.1007/BFb0084590
  • Yum Tong Siu, Asymptotic Morse inequalities for analytic sheaf cohomology, Astérisque 145-146 (1987), 5, 283–297. Séminaire Bourbaki, Vol. 1985/86. MR 880038
  • Giorgio Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl. (4) 110 (1976), 353–372. MR 0463908
  • Hajime Urakawa, Stability of harmonic maps and eigenvalues of the Laplacian, Trans. Amer. Math. Soc. 301 (1987), no. 2, 557–589. MR 882704, 10.1090/S0002-9947-1987-0882704-8
  • H. Wu, The Bochner technique, Proceedings of the 1980 Beijing Symposium on Differential Geometry and Differential Equations, Vol. 1, 2, 3 (Beijing, 1980) Science Press, Beijing, 1982, pp. 929–1071. MR 714349
  • Shing Tung Yau (ed.), Seminar on Differential Geometry, Annals of Mathematics Studies, vol. 102, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1982. Papers presented at seminars held during the academic year 1979–1980. MR 645728
  • Shing-Tung Yau, On the structure of complete manifolds with positive scalar curvature, Differential geometry and complex analysis, Springer, Berlin, 1985, pp. 219–222. MR 780048
  • Sylvestre Gallot, Isoperimetric inequalities based on integral norms of Ricci curvature, Astérisque 157-158 (1988), 191–216. Colloque Paul Lévy sur les Processus Stochastiques (Palaiseau, 1987). MR 976219
  • S. Gallot, Théorèmes de comparaison entre variétés et entre spectres. Applications, Astérisque (to appear).
  • S. Gallot and D. Meyer, D'un résultat hilbertien à un principe de comparaison entre spectres. Applications, Ann. Sci. École Norm. Sup. (to appear).

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1985): 58G30, 53C20, 58G11, 58E99

Retrieve articles in all journals with MSC (1985): 58G30, 53C20, 58G11, 58E99


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1988-15679-0